Wyoming, 2009High Wind in Wyoming, January 5, 2009
January 5, 2009 · NWS RIW · 2 events in 2 counties and zones
A tight surface pressure gradient generated high wind across western Natrona County. A peak gust to 78 mph was recorded at Fales Rock RAWS around 1000MST.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight surface pressure gradient generated high wind across western Natrona County. A peak gust to 78 mph was recorded at Fales Rock RAWS around 1000MST. Shortly afterward, sustained wind of 40 mph was measured near Hiland along U.S. Highway 20/26.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 5, 4:26 AM MST, 1 hour 44 minutes earlier.
Area forecast discussion, Jan 5, 4:26 AM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
426 AM MST MON JAN 5 2009
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
WARM ADVECTIVE CLOUDS RAPIDLY HEADING SOUTHEASTWARD TOWARD
BITTERLY COLD WESTERN WYOMING EARLY THIS MORNING. A LOT MORE BARK
THAN BITE WITH THIS FEATURE...HOWEVER...AS CURRENT MODEL PROGS BEGINNING
TO SUGGEST MOST OF THE MID- LEVEL MOISTURE WILL WRING OUT OVER THE
INLAND NORTHWEST...IDAHO PANHANDLE AND NORTH-CENTRAL IDAHO IN THE
NEXT SEVERAL HOURS. NO LONG WESTERLY PACIFIC FETCH AHEAD OF
THIS WEAK AND SPLITTING SHORT-WAVE TROUGH TO KEEP MODERATE
ISENTROPIC UPGLIDE SNOW GOING...AS WITH THE PAST TWO TROUGHS. KEPT
LIKELY TO CATEGORICAL SNOW CHANCES OVER THE WEST BUT BACKED OFF ON
ACCUMULATION. SNOW AMOUNTS EXPECTED TO REMAIN BELOW ADVISORY
CRITERIA TODAY AND TONIGHT. WILL LET HIGH WIND WARNING IN THE
ABSAROKAS AND CODY FOOTHILLS RIDE THROUGH THE NIGHT BUT CONFIDENCE
WANING AS JET NOSES DUE SOUTH OVER IDAHO AND UTAH THIS MORNING. WILL
UPGRADE THE HIGH WIND WATCH FOR WYZ019 AND WYZ020 WITH ALL MODELS
SUGGESTING A FIVE TO EIGHT HOUR PERIOD OF 60KTS @ H7...A STRONG
SFC PRESSURE GRADIENT OVER THE STATE AND A FAIR AMOUNT OF VERTICAL
MIXING WILL COMBINE TO PRODUCE HIGH WIND VALUES IN THESE AREAS. THE HIGH
WIND WILL RAPIDLY DECREASE THIS EVENING AS THE H7 SPEED MAX MOVES
INTO THE NEBRASKA PANHANDLE. HIGH TEMPERATURES THIS AFTERNOON ARE
A BIG CHALLENGE WITH WAA BEGINNING OVER THE BITTERLY COLD WESTERN
VALLEYS. LOWER VALLEY AREAS IN THE FAR WEST MAY STRUGGLE TO REACH
POSITIVE FAHRENHEIT VALUES AS CLOUDS AND WAA MOVE OVER. STRONG
SOUTHWEST WIND WILL WARM THE CODY FOOTHILLS AND WIND LOWER
ELEVATIONS OF NATRONA COUNTY INTO THE MID 30S. CENTRAL BASIN BOTTOMS
WILL STRUGGLE TO GET OUT OF THE LOWER TEENS AS THE WAA ABOVE H8
STRENGTHENS TEMP INVERSIONS. STRONG NORTHWEST FLOW ALOFT ALONG
WITH AREAS OF OROGRAPHIC SNOW WILL CONTINUE OVER THE CWA TONIGHT
AS THE CURRENT WEAK SHORT- WAVE TROUGH MOVES SOUTHEAST INTO THE
CENTRAL HIGH PLAINS.
AS A VIGOROUS SHORT- WAVE TROUGH BEGINS TO MOVE INTO THE EASTERN
GULF OF ALASKA ON TUESDAY...THE DOWNSTREAM UPPER LEVEL RIDGE OFF
OF THE SOUTHERN CALIFORNIA COAST FOLDS OVER AND INCREASES THE
PRESSURE GRADIENT OVER THE NORTHERN AND CENTRAL ROCKIES TUESDAY
NIGHT INTO WEDNESDAY MORNING. THE RESULTING 145KT NORTHWESTERLY JET OVER
NORTHERN WYOMING IS VERY FAVORABLE FOR SNOW IN THE NORTHERN
MOUNTAINS...ESPECIALLY THE BIG HORN MOUNTAINS. THE NORTHEASTERN
BIG HORN BASIN WILL ALSO HAVE TO BE MONITORED CLOSELY WITH SUCH
PATTERNS IN THE PAST PRODUCING MODERATE TO STRONG BANDS OF SNOW IN
THE GREYBULL AND TENSLEEP AREAS. INCREASED SNOW CHANCES IN THE
BIGHORN BASIN AND BIG HORN MOUNTAINS TUESDAY NIGHT AS A RESULT OF
THE FAVORABLE JET. WINTER WEATHER HIGHLIGHTS OF SOME SORT APPEAR
LIKELY FOR TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING FOR THE
TETON...GROS VENTRE...ABSAROKA AND BIG HORN MOUNTAINS. YELLOWSTONE
PARK WILL ALSO LIKELY NEED AT LEAST A WINTER WEATHER ADVISORY
LATE-DAY TUESDAY INTO WED. MORNING.
RISING HEIGHTS ARE EXPECTED LATE-DAY WEDNESDAY AS AN UPPER LEVEL
RIDGE BEGINS TO AMPLIFY OVER THE GREAT BASIN...AHEAD OF THE
PREVIOUSLY MENTIONED GULF OF ALASKA TROUGH. ISENTROPIC UPGLIDE
WITH MARGINAL MOISTURE WILL CONTINUE TO PRODUCE AREAS OF LIGHT
SNOW OVER THE WEST MOUNTAINS WEDNESDAY AND WEDNESDAY NIGHT.
.LONG TERM...THURSDAY THROUGH SUNDAY
THE EXTENDED MODELS SHOW ZONAL FLOW THROUGH THE PERIOD WITH TIMING
ISSUES WITH FAST MOVING SHORT WAVE TROUGHS. OVERALL PATTERN PUTS
A GOOD CHANCE OF SNOW IN THE WESTERN MOUNTAINS WITH A GOOD CHANCE
OF DOWNSLOPE WINDS EAST OF THE CONTINENTAL DIVIDE. OVERALL PATTERN
SUPPORTS WARMING. TEMPERATURES MAY END UP MUCH WARMER EAST OF THE
MOUNTAINS AND IN THE EAST WITH POTENTIAL HIGH WINDS. OVERALL ONLY
MINOR CHANGES MADE TO PREVIOUS FORECAST WITH BLEND OF FORECAST
TEMPERATURES AS NO CLEAR WINNER IS APPARENT AT THIS TIME.
POTENTIAL FOR BUCKLING OF FLOW WITH CANADIAN SURGE OF COLDER AIR LATER
IN THE EXTENDED WHICH WOULD PUT TEMPERATURES MUCH COLDER THAN
CURRENT FORECAST AND COULD PRODUCE LIGHT UPSLOPE SNOWFALL EAST OF
THE DIVIDE BUT AT THIS TIME THAT SOLUTION IS AN OUTLIER BUT CANNOT
BE TOTALLY IGNORED PROVIDING SIGNIFICANTLY LOWER CONFIDENCE IN THE
SATURDAY AND SUNDAY FORECAST.
&&
.AVIATION...
STRATUS CLOUD DECKS WILL GRADUALLY LOWER ALONG AND WEST OF THE
DIVIDE TODAY WITH AREAS OF MVFR AND LOCAL IFR CIGS/VSBYS IN -SN
DEVELOPING BY 18Z ALONG WITH MOUNTAIN OBSCURATIONS.
EAST OF THE DIVIDE...SOUTHWEST WIND WILL INTENSIFY BTWN RKS-CPR WITH
MAX SFC WND 30-40KT G60KT EXPECTED 15Z-22Z. AREAS OF LLWS WILL BE
ENCOUNTERED ALONG THE EAST SLOPES OF MOUNTAIN RANGES WITH WEST WIND
30-40KT 1-2KFT AGL ABOVE VALLEY INVERSIONS PRIMARILY FROM KCOD-KLND
AND ALONG THE EAST SLOPES OF THE BIG HORN MOUNTAINS.
&&
.FIRE WEATHER...
AREAS OF LIGHT SNOW ALONG WITH BITTERLY COLD TEMPERATURES ARE
EXPECTED OVER THE WEST TODAY. SOUTHWEST WIND WILL BE ON THE
INCREASE...ESPECIALLY IN THE CODY FOOTHILLS AND THROUGH THE WIND
CORRIDOR FROM JUST NORTHEAST OF ROCK SPRINGS TO CASPER. POOR SMOKE
DISPERSAL IS ANTICIPATED TODAY THROUGH TUESDAY AS WARMING NEAR
MOUNTAIN TOP LEVEL CAPS THE ATMOSPHERE. SIGNIFICANT SNOWFALL IS
EXPECTED FOR THE NORTHERN MOUNTAINS TUESDAY NIGHT AND WEDNESDAY
MORNING.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM MST MONDAY FOR WYZ002.
HIGH WIND WARNING FROM 5 AM TO 5 PM MST MONDAY FOR WYZ019-020.
HIGH WIND WARNING UNTIL 11 AM MST MONDAY FOR WYZ003.
&&
SHORT TERM...CHURCH
LONG TERM...C.BAKER
AVIATION...AEM
FIRE WEATHER...CHURCH
Hazardous weather outlook, Jan 5, 5:01 AM MST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
501 AM MST MON JAN 5 2009
WYZ001>020-022>030-061201-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
501 AM MST MON JAN 5 2009
...HIGH WIND WARNING FOR THE CODY FOOTHILLS THIS MORNING...
...HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS TODAY...
...HIGH WIND WARNING FOR THE GREEN/RATTLESNAKE MOUNTAINS AND THE
LOWER ELEVATIONS OF NATRONA COUNTY TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
HIGH WIND SPEEDS ARE EXPECTED IN THE CODY FOOTHILLS THIS MORNING.
THE HIGH WIND IN THE CODY FOOTHILLS IS EXPECTED TO SUBSIDE
AROUND MIDDAY. HIGH WIND IS ALSO EXPECTED IN THE ABSAROKA
MOUNTAINS...THE GREEN/RATTLESNAKE MOUNTAINS AND THE LOWER ELEVATIONS
OF NATRONA COUNTY TODAY. PLEASE SEE CYSNPWRIW FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STRONG AND MOIST NORTHWEST FLOW ALOFT WILL BRING A GOOD CHANCE
OF WIDESPREAD ACCUMULATING SNOW TO THE NORTHERN MOUNTAINS TUESDAY
NIGHT AND WEDNESDAY. STRONG WINDS WILL BE POSSIBLE EAST OF THE
CONTINENTAL DIVIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT HIGH WIND AND SNOW ACCUMULATION. THANK
YOU.
TEAM RIVERTON
High Wind, Green Mountains & Rattlesnake Range
- When
- January 5, 6:10 AM MST to 3:30 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High Wind, Natrona County Lower Elevations
- When
- January 5, 10:30 AM MST to 11:30 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Alabama, January 5 to 8, 2009$1.0 million · 56 kt wind · 20 events
- Winter Weather in Texas, January 5, 2009$150,000 · 10 events
- Winter Weather in Texas, January 5, 2009$129,000 · 8 events
- Winter Weather in Arkansas, January 5 to 6, 200937 events
- Winter Weather in Illinois, January 5 to 6, 200919 events
- Winter Weather in Kentucky, January 5 to 6, 200914 events
- Winter Weather in Missouri, January 5 to 6, 200911 events
- Ice Storm and Winter Weather in Arkansas, January 5 to 6, 20097 events
- Winter Weather in Texas, January 5, 20096 events
- Winter Weather in Indiana, January 5 to 6, 20096 events
- Winter Storm and Winter Weather in Colorado, January 5 to 7, 20094 events
- Ice Storm and Winter Weather in Tennessee, January 5 to 6, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142203, 142204.